A 26-year-old male is found in the rest room of a fast-food restaurant, unresponsive and cyanotic with pinpoint pupils and a respiratory rate of 4. Emergency medical providers administer 2 mg of naloxone intranasally. Over the next three minutes, they ventilate the patient via bag-valve mask and obtain IV access. After a second dose of naloxone, the patient regains consciousness. They transport him to the emergency department uneventfully.
Opioids are ubiquitous in both the pharmaceutical form as well as in the illicit use of heroin, and patients who utilize opioids often interact with the medical community. There were 63,632 overdose deaths in the United States in 2016. Of those, 42,249 were attributed to opioids. In comparison, 36,161 died in motor vehicle collisions that year.1
Naloxone for the reversal of opioid overdose has been a standard intervention of emergency medicine and prehospital providers for decades. Recently its use has become more common among law enforcement and the lay public. Forty-six states now allow the purchase of naloxone without a prescription.2
Naloxone is a μ-opioid receptor antagonist and the mainstay of treating opioid overdose. It’s typically dosed at 0.4–2 mg.3 It can be administered via a variety of routes: intravenous, intramuscular, endotracheal, subcutaneous, intranasal, and inhalational. If intravenous access is not already established, the intranasal route is probably most expedient.4
The complete and sudden effect of opiate withdrawal caused by naloxone is not benign. Patients are not only uncomfortable, they can have nausea, vomiting, abdominal cramping, and agitation. The increase in serum catecholamines has been associated with hyperventilation, hypertension, arrythmias, myocardial infarction, and, rarely, death.5
As an alternative, naloxone can be diluted. Mix 0.4 mg of naloxone in 10 ml of normal saline solution and administer in 1-ml aliquots.5 This would allow reversal of the opiate effects to be titrated to reduce symptoms of respiratory depression without instigating complete opiate withdrawal and its ill effects. Other options include nebulized naloxone (2 mg in 3 ml NS) administered via a face mask and intranasal naloxone given 1 mg/1 ml per nare (2 mg total).5
It is difficult to advocate gently titrating a lifesaving remedy when a patient is cyanotic, unconscious, and in imminent risk of hypoxic brain injury and death. The titratable solutions are mentioned only as another option to utilize in appropriate circumstances. Respiratory support remains essential and should be optimized during these interventions, typically with positioning of the airway as well as bag-valve mask.
Once naloxone is administered to an opioid overdose patient who is unresponsive, cyanotic, and with little or no respiratory effort, the effects are dramatic. The patient awakens from near-death, typically in less than a minute. They may be argumentative or combative, as you have taken away their opioid euphoria and substituted opioid withdrawal. They usually do not appreciate that this recent episode may have been their last. This lifesaving intervention is commonly performed in the prehospital arena, and the patient is frequently ready to argue for discharge upon arrival at the emergency department. This is an opportunity to implement your best negotiating skills to convince the patient of the need for additional evaluation and observation.
Outcomes of Transport Refusals
The difficult question facing the paramedic is to decide when their patient has the autonomy to refuse care. It is almost always impossible to quantify with certainty the amount or type of opioid involved and thus have an idea of the duration of the toxicity. The question now is, will the patient’s administered dose of opiates (which may be a slow-release formulation or longer-acting variety) outlast the naloxone, causing a repeat of the respiratory compromise? Are there comorbidities involved, such as trauma, rhabdomyolysis, sepsis, aspiration, or pulmonary edema?
A few studies have evaluated the outcomes of patients who refused transport to the hospital after revival with naloxone, but the compilation of follow-up data for these patients is problematic. Since the opioid abuser frequently uses the substance illegally, the use of assumed names is common. Tracking these patients down after their initial encounters is thus difficult. The studies do not specifically quantify the dose or type of opioid consumed, so no distinction is made between methadone, morphine, heroin, and fentanyl. Some of the studies utilized medical examiner records to determine whether a study patient subsequently perished but don’t tell us if patients required additional medical interventions before or that did not result in death.
A study in San Antonio documented 552 patients who received naloxone and refused transport. There were no reported deaths within the next 48 hours, but there were two deaths subsequently: one from an overdose four days later, the other from a gunshot wound.6 A San Diego study looked at 998 patients who overdosed from heroin and refused transport after naloxone. There were no reported deaths within 12 hours.7
Another California study, this one in Los Angeles, enrolled 205 participants. There was one reported death within 24 hours (attributed to coronary artery disease) and two more within 30 days. One of those deaths was also attributed to coronary artery disease; the other cause was unknown.8 Other studies in Finland, Norway, and Denmark have also demonstrated that adverse outcomes were rare after opioid resuscitations that declined additional medical intervention.9–12
Patients found unresponsive and revived with naloxone still require a full evaluation as well as a search for comorbidities. The risk of concomitant ingestions such as alcohol is common. The patient is at risk for aspiration, infection, rhabdomyolysis, and recurrent use of illicit substances. For a more complete list, see Figure 1. Of patients transported to the hospital, most can be observed for 1–2 hours and discharged, but a few will require a subsequent dose of naloxone due to recurrent respiratory depression. This is typically evident in the first hour.13
If a patient refuses transport, they must be able to comprehend your agency’s refusal form. They should have a minimum Glasgow Coma Scale score of 15, have normal vital signs, and be able to ambulate normally. If they are capable of all this, the overall short-term risk of death after refusing transport to the hospital is low. The risk of additional morbidity in this circumstance is unclear. The crew should make every attempt to convince the patient to accept transport to the hospital for a more complete evaluation and observation period to mitigate any risks that might not be immediately obvious.
1. Centers for Disease Control and Prevention. Drug Overdose Death Data, www.cdc.gov/drugoverdose/data/statedeaths.html.
2. Gertner AK, Domino ME, Davis CS. Do naloxone access laws increase outpatient naloxone prescriptions? Evidence from Medicaid. Drug Alcohol Depend, 2018 Sep 1; 190: 37–41.
3. Rzasa LR, Galinkin JL. Naloxone dosage for opioid reversal: Current evidence and clinical implications. Ther Adv Drug Saf, 2018 Jan; 9(1): 63–88.
4. McDermott C, Collins NC. Prehospital medication administration: A randomised study comparing intranasal and intravenous naloxone. Emerg Med Int, 2012; 2012: 476161.
5. Li K, Armenian P, Mason J, Grock A. Narcan or Nar-can’t: Tips and tricks to safely reversing opioid toxicity. Ann Emerg Med, 2018 Jul; 72(1): 9–11.
6. Wampler DA, Molina DK, McManus J, et al. No deaths associated with patient refusal of transport after naloxone-reversed opioid overdose. Prehosp Emerg Care, 2011 Jul–Sep; 15(3): 320–4.
7. Vilke GM, Sloane C, Smith AM, Chan TC. Assessment for deaths in out-of-hospital heroin overdose patients treated with naloxone who refuse transport. Acad Emerg Med, 2003; 10(8): 893–6.
8. Levine M, Sanko S, Eckstein M. Assessing the risk of prehospital administration of naloxone with subsequent refusal of care. Prehosp Emerg Care, 2016; 20(5): 566–9.
9. Boyd JJ, Kuisma MJ, Alaspaa AO, et al. Recurrent opioid toxicity after pre-hospital care of presumed heroin overdose patients. Acta Anaesthesiol Scand, 2006 Nov; 50(10): 1,266–70.
10. Buajordet I, Naess AC, Jacobsen D, Brørs O. Adverse events after naloxone treatment of episodes of suspected acute opioid overdose. Eur J Emerg Med, 2004 Feb; 11(1): 19–23.
11. Heyerdahl F, Hovda KE, Bjornaas MA, et al. Pre-hospital treatment of acute poisonings in Oslo. BMC Emerg Med, 2008; 8: 15–23.
12. Rudolph SS, Jehu G, Nielsen SL, et al. Prehospital treatment of opioid overdose in Copenhagen—Is it safe to discharge on-scene? Resuscitation, 2011; 82(11): 1,414–8.
13. Scheuermeyer FX, DeWitt C, Christenson J, et al. Safety of a brief emergency department protocol for patients with presumed fentanyl overdose. Ann Emerg Med, 2018; 72(1): 1–8.
Mitchell D. Maulfair, DO, is medical director of the Department of Emergency Medicine at Winter Park Memorial Hospital in Winter Park, Fla.
Alexis S. Dressler, BS, is an honors graduate from the University of Central Florida, where she earned a bachelor’s degree in communication sciences and disorders with a concentration in health services administration. She aspires to pursue a career as a physician assistant and earn a doctor of medical science degree.